Hail, Custer
- When
- August 14, 5:25 PM MST
- Where
- Custer County, 5 mi NW of Pringle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.651, -103.671
Strong winds accompanied the hail.
Severe thunderstorms developed across southwestern South Dakota during the early evening, producing large hail and strong wind gusts across Custer and Fall River Counties. The storms slowed down as they moved east and produced heavy rain across much of Shannon County in addition to hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across southwestern South Dakota during the early evening, producing large hail and strong wind gusts across Custer and Fall River Counties. The storms slowed down as they moved east and produced heavy rain across much of Shannon County in addition to hail and wind. The storms continued across Bennett and Todd Counties before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 2:00 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT TUE AUG 14 2007 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE STRETCHING FROM SOUTHERN SASKATCHEWAN TOWARDS SOUTHEASTERN SOUTH DAKOTA/SOUTHERN MINNESOTA. WEAK SURFACE LOW NOW LOCATED OVER SOUTHWESTERN NEBRASKA WITH INVERTED TROF/BOUNDARY STRETCHING NORTHWARD INTO NORTHEAST WYOMING. WATER VAPOR ANALYSIS PLACES BROAD HIGH OVER THE SOUTH-CENTRAL CONUS WITH MONSOONAL FLOW WRAPPING AROUND INTO THE NORTHERN/CNTRL PLAINS ALONG WITH A VARIETY OF EMBEDDED SHORT WAVES. STORMS ARE STARTING TO DEVELOP OVER SOUTHEAST WYOMING INTO THE NEBRASKA PANHANDLE. FOR LATER THIS AFTERNOON INTO TONIGHT...MODELS CONTINUE TO INDICATE THE STRONGEST INSTABILITY ALONG THE SOUTHERN CWFA BORDER...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA WHERE CAPE VALUES ARE EXPECTED TO BE IN THE 1500-2500 J/KG RANGE. 0-6KM BULK SHEAR REMAINS OVER 40KTS FOR MUCH OF THE AREA...PLENTY TO SUPPORT ROTATING STORMS. MAJORITY OF CONVECTION SHOULD TAPER OFF BY MIDNIGHT...THOUGH WITH WEAK SHORT WAVES MOVING THROUGH COULD STILL SEE SOME ACTIVITY REMAINING THROUGH THE OVERNIGHT. ON WEDNESDAY...A COLD FRONT WILL SLIDE THROUGH THE AREA...THOUGH IT APPEARS THAT MAJORITY OF COOLER AIR WILL NOT ARRIVE UNTIL THE EVENING HOURS. AS FOR CONVECTION...HAVE KEPT POPS FURTHER TO THE SOUTH AS MAJORITY OF INSTABILITY WILL HOLD ALONG THE NEBRASKA BORDER. COOLER TEMPS CAN BE EXPECTED ON THURSDAY IN THE WAKE OF AFOREMENTIONED COLD FRONT...WITH HIGHS GENERALLY IN THE 80S. RETURN FLOW SETS UP IN THE AFTERNOON BRINGING MOISTURE BACK IN...ALONG WITH THE CHANCE FOR THUNDERSTORMS. CONVECTION SHOULD BE LIMITED TO NE WYO AND THE BLACK HILLS AREA IN THE AFTERNOON...SPREADING EASTERLY INTO THE EVE. EXTENDED...UPPER RIDGE OVER THE AREA FOR THE END OF THE WEEK...WITH RIDGE BREAKING DOWN OVER THE WEEKEND. EXTENDED MODELS HAVE BEEN TRENDING TOWARDS TROF OVER THE NORTHWESTERN U.S. WITH SOUTHWEST FLOW OVER THE AREA FOR THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE AVERAGE...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS NEARLY EVERY DAY. && .AVIATION...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THE EVENING...OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 325 AM MDT TUE AUG 14 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 325 AM MDT (425 AM CDT) TUE AUG 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ESPECIALLY ACROSS THE BLACK HILLS TO SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THIS AFTERNOON AND EVENING FOR STORMS OVER SOUTH CENTRAL TO BECOME SEVERE. LARGE HAIL IS THE MAIN THREAT TODAY ALTHOUGH DAMAGING WINDS ARE STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 458 PM MDT TUE AUG 14 2007 SDZ028-029-WYZ057-058-150000- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-WESTON-WYOMING BLACK HILLS- 458 PM MDT TUE AUG 14 2007 AT 453 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF OSAGE...OR ABOUT 15 MILES WEST OF NEWCASTLE...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL REACH OSAGE AROUND 505 PM MDT...NEWCASTLE AROUND 520 PM MDT...FOUR CORNERS AROUND 535 PM MDT...MOON AROUND 540 PM MDT... HAIL TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. HOLM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 531 PM MDT TUE AUG 14 2007 SDZ028-WYZ057-058-150030- CENTRAL BLACK HILLS-WESTON-WYOMING BLACK HILLS- 531 PM MDT TUE AUG 14 2007 ...THUNDERSTORMS MOVING INTO THE AREA... AT 527 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES WEST OF MOON...OR ABOUT 9 MILES NORTHEAST OF NEWCASTLE...MOVING EAST AT 30 MPH. THIS STORM WILL REACH MOON AROUND 535 PM MDT...DEERFIELD AROUND 550 PM MDT...DEERFIELD RESERVOIR AROUND 555 PM MDT...MYSTIC AND HILL CITY AROUND 610 PM MDT... SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 601 PM MDT TUE AUG 14 2007 SDZ029-030-042-074-150100- CUSTER CO PLAINS-HERMOSA FOOT HILLS-SHANNON-SOUTHERN BLACK HILLS- 601 PM MDT TUE AUG 14 2007 ...THUNDERSTORMS MOVING INTO THE AREA... AT 527 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES WEST OF MOON...OR ABOUT 9 MILES NORTHEAST OF NEWCASTLE...MOVING EAST AT 30 MPH. THIS STORM WILL REACH MOON AROUND 535 PM MDT...DEERFIELD AROUND 550 PM MDT...DEERFIELD RESERVOIR AROUND 555 PM MDT...MYSTIC AND HILL CITY AROUND 610 PM MDT... SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 622 PM MDT TUE AUG 14 2007 SDZ029-030-042-074-150120- CUSTER CO PLAINS-HERMOSA FOOT HILLS-SHANNON-SOUTHERN BLACK HILLS- 622 PM MDT TUE AUG 14 2007 ...THUNDERSTORMS MOVING INTO THE AREA... AT 618 PM MDT...A THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF PRINGLE...OR ABOUT 9 MILES SOUTH OF CUSTER...MOVING EAST AT 25 MPH. THIS STORM WILL REACH PRINGLE AROUND 625 PM MDT...BLUE BELL AROUND 635 PM MDT...WIND CAVE VISITORS CENTER AROUND 640 PM MDT...FAIRBURN AROUND 710 PM MDT... HAIL TO ONE HALF INCH IN DIAMETER...GUSTY WINDS TO 50 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CARPENTER
The Rapid City radar (KUDX), 86 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Strong winds accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43266, 43271, 43273, 43276, 43280, 43281, 43286, 43284, 43289, 43292, 43293.